Extravasation is the leakage of intravenously (IV) infused, and potentially damaging, medications into the extravascular tissue around the site of infusion. The leakage can occur through brittle veins in the elderly, through previous venipuncture access, or through direct leakage from wrongly positioned venous access devices. When the leakage is not of harmful consequence it is known as infiltration. Extravasation of medication during intravenous therapy is an adverse event related to therapy that, depending on the medication, amount of exposure, and location, can potentially cause serious injury and permanent harm, such as tissue necrosis. Milder consequences of extravasation include irritation, characterized by symptoms of pain and inflammation, with the clinical signs of warmth, erythema, or tenderness.
Complications related to extravasation are possible with any medication. Since Vesicants are blistering agents, extravasation may lead to irreversible tissue injury.
Extravasation is particularly serious during chemotherapy, since chemotherapy medications are highly toxic.
The best "treatment" of extravasation is prevention. Depending on the medication that has extravasated, there are potential management options and treatments that aim to minimize damage, although the effectiveness of many of these treatments has not been well studied. In cases of tissue necrosis, surgical debridement and reconstruction may be necessary. The following steps are typically involved in managing extravasation:
List of vesicant and irritant medications: